Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Apr 22, 2023, 8:26 PM EDT for Orange County, New York; Passaic County, New Jersey. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2023, 8:26 PM EDT (00:26 UTC)
- Expired
- Apr 22, 2023, 9:15 PM EDT
- In force
- 49 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Passaic County, NJ, Orange County, NY
The radar
The Brookhaven radar (KOKX), 132 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 8:40 PM EDT | HAIL 1 | West Milford, NJ | QUARTER SIZED HAIL OBSERVED IN WEST MILFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
008
WUUS51 KOKX 230026
SVROKX
NJC031-NYC071-230115-
/O.NEW.KOKX.SV.W.0002.230423T0026Z-230423T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
826 PM EDT Sat Apr 22 2023
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Passaic County in northeastern New Jersey...
Central Orange County in southeastern New York...
* Until 915 PM EDT.
* At 826 PM EDT, a severe thunderstorm was located over West Milford,
moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Middletown, West Milford, Ringwood, Warwick, Goshen, Howells,
Bloomingdale, Chester, Montgomery, Greenwood Lake, Florida, Upper
Greenwood Lake, Scotchtown, Mechanicstown and Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4154 7411 4100 7431 4101 7434 4100 7435
4101 7435 4101 7439 4103 7442 4102 7443
4104 7443 4105 7445 4104 7450 4108 7449
4109 7450 4120 7437 4127 7451 4152 7446
4155 7443
TIME...MOT...LOC 0026Z 188DEG 40KT 4109 7436
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM1 follow-up statement
986
WWUS51 KOKX 230116
SVSOKX
Severe Weather Statement
National Weather Service New York NY
916 PM EDT Sat Apr 22 2023
NJC031-NYC071-230125-
/O.EXP.KOKX.SV.W.0002.000000T0000Z-230423T0115Z/
Passaic NJ-Orange NY-
916 PM EDT Sat Apr 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PASSAIC AND CENTRAL
ORANGE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still expected with this thunderstorm.
LAT...LON 4154 7411 4100 7431 4101 7434 4100 7435
4101 7435 4101 7439 4103 7442 4102 7443
4104 7443 4105 7445 4104 7450 4108 7449
4109 7450 4120 7437 4127 7451 4152 7446
4155 7443
TIME...MOT...LOC 0115Z 188DEG 40KT 4161 7426
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:13 PM EDT, 13 minutes earlier.
Area forecast discussion, Apr 22, 8:13 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
813 PM EDT Sat Apr 22 2023
.SYNOPSIS...
A warm front meanders near or over the area into this evening
before a cold front and frontal wave push across the region
tonight into Sunday. Another cold front passes through Sunday
night. Weak low pressure slowly moves farther north and east
early into mid next week while high pressure slowly approaches
but its center stays south and west of the area. One area of low
pressure passes offshore Thursday into Thursday night. High
pressure stays north of the area next Friday with potential for
another low to approach for next Saturday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A few widely scattered showers are possible through late this
afternoon, otherwise the region largely remains dry until this
evening just ahead of an advancing cold front. A corridor of
moisture transport ahead of the front via an increasing LLJ, as
well as enhanced lift with a wave of low pressure along the
front, results in a band of showers, and possibly a few embedded
thunderstorms, moving through the area late Saturday evening
and night. With the LLJ strengthening to around 40 to 50 kt
aloft (~1 kft) just ahead of the front, a few strong wind gusts
are possible tonight, especially with any convection.
SPC has a marginal severe risk to the western edge of the CWA, and
this appears reasonable given onshore flow. HRRR soundings do
indicate some lingering instability across New Jersey and the lower
Hudson Valley this evening, up to 500 J/kg of CAPE, above a weak
cap. Kept thunder probs at slight chance coverage for most of
the area for this evening except NE NJ and western Orange County,
with chance wording closer to the warm front and where the
highest instability will lie.
The greatest threat with the convection continues to be damaging
wind gusts, generally between 40 and 50 mph. A brief weak tornado
cannot be entirely ruled out, particularly in NE NJ (in line with
where SPC has a 2% tornado risk outlined). A Severe Tstorm Watch was
hoisted to our west for portions of eastern PA and western NJ,
though with a marginal environment, thinking our region largely
avoids any severe threat.
Timing of the main band looks to arrive between 8 to 10 pm for NE NJ
and the lower Hudson Valley, 10 pm to 12 am for NYC, and between 12
am and 4 am for Long Island and Southern Connecticut. The rain may
fall moderate, to locally heavy, at times as the line advances east.
Total rainfall should largely range between half an inch and an
inch, with a bit higher totals possible (up to 1.5") across
interior Connecticut and the lower Hudson Valley. Fortunately,
with recent dry conditions, the rain should be more beneficial
than anything else.
Maintained a slower progression of the front with blocking over the
North Atlantic and hi-res guidance advancing the boundary eastward
relatively slowly through the region overnight into the daytime on
Sunday. Largely followed a consensus of bias-corrected guidance
for this update.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
While the bulk of the rain pushes east after daybreak Sunday,
given the slower progression of the front, the wet weather
likely lingers into the day Sunday across eastern Long Island
and SE CT, where enhancement from a frontal wave may allow
additional periods of moderate rain.
Winds lighten and veer westerly behind the first front Sunday
morning, with drying conditions and a bend to the NW expected
behind the secondary frontal wave Sunday evening as the trough
continues to advance east over the region.
In much of the area that dries out, the cyclonic flow will aid
scattered cloud cover development on Sunday. Temps on Sunday
should be similar to Saturday, with highs mainly in the 60s.
Another shortwave trough pivots through the area around an upper
low centered to the west late in the day, which should help
push a cold front through, with a chance of a few additional
showers, mainly for the interior, but cannot be ruled out
anywhere.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A mid level low hovering in Southeast Canada will result in a quasi
zonal mid level flow across the region through much of the week.
More of a ridging pattern shown by forecast models for Friday next
week in the mid levels but potential for the ridge to breakdown with
trough development to the south and west for next Saturday.
At the surface, low pressure slowly moves farther north and east of
the area early into midweek. Meanwhile, high pressure will slowly
approach but its center will stay to the south and west. The
pressure gradient will be not be that tight without much change in
the center magnitude of the high and low pressure areas so both the
high and low will not be that strong.
High pressure will weaken across the local area with low pressure
that is forecast to pass well south and east of the area Thursday
into Thursday night.
High pressure stays north of the region Friday with low pressure
possibly impacting the area from the south going into the start of
next weekend.
Weather conditions are forecast to be mainly dry but there could be
an isolated rain shower from time to time, mainly daytime into
evening, in response to periodic shortwave positive vorticity
advection early into midweek. The forcing towards late week will be
with one low pressure passing offshore and with another low at the
surface approaching towards next weekend. By next weekend, the
synoptic flow becomes more southerly ahead of a larger trough.
The forecast has higher chances of rain showers Thursday into
Thursday early evening and Friday afternoon into Friday early
evening as well as next Saturday.
There is a lot of model uncertainty, including significant
differences between the 12Z ECMWF deterministic and its previous run
with regards to the MSLP field for late next week.
Temperatures in the long term forecast do not exhibit much deviation
from normal values. Airmass appears to transition from more of a
continental airmass early in the week to more of a maritime one from
mid to late week. This will be as low level winds transition from
more westerly early in the week to more easterly thereafter.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A wave of low pressure and cold front will move across the area
tonight and into early Sunday morning.
TSTMs likely for the terminals west of the Hudson River for the
first hour or two, but still have tempo TSTMs for
KHPN/KLGA/KJFK where still a decent chance that TSTMs hold
together long enough to come close or pass through the
terminals. Farther east, instability likely too low to warrant
any mention of convection in the TAFs. E-SE winds 10-15 kt with
gusts 20-25 kt for the most part this evening, however,
S-SW gusts near 30 kt possible in TSTMs. MVFR/IFR this evening
before lowering to IFR overnight with a continuation of showers.
LLWS, 16045kt, mainly from 01Z to 05Z.
Conditions begin to improve at the western terminals toward
09-11Z Sunday, followed by improvement farther east as the
morning progresses. VFR by noon for almost all terminals. Winds
on Sunday westerly around 10 kt, with some gusts up to 20 kt
possible for the city terminals.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Might need to extend potential of TSTM up to another hour.
Further amendments for flight categories possible through the
rest of the night.
OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
Sunday night: VFR.
Monday and Tuesday: VFR. W-NW winds G15-20 kt.
Wednesday: VFR.
Thursday: MVFR or lower in showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A few gusts on the LI Sound may exceed 25 kt into early this
evening before lowering below SCA criteria.
Meanwhile, SCA conds expand to all ocean waters and continue on
the eastern LI Sound this evening ahead of an approaching cold
front and wave of low pressure. Seas come up to around 5 ft on
the ocean waters during this time.
Patchy fog, possibly locally dense, may develop on the waters
tonight ahead of a period of rain along a frontal boundary.
Winds subside behind the frontal passage overnight, but ocean
seas remain elevated near 5 feet into the daytime Sunday and
possibly Sunday night.
With the pressure gradient forecast to remain weak overall Monday
through Thursday night next week, conditions on all waters are
expected to remain below small craft advisory thresholds.
&&
.HYDROLOGY...
No hydrologic impacts are expected through the weekend. A frontal
system could bring 0.75" to 1.25" rainfall tonight into Sunday
morning, with locally higher amounts of up to 1.50" possible
across parts of S CT. Nuisance flooding of urban and poor
drainage areas is the most likely outcome due to antecedent dry
conditions.
No hydrologic problems are expected in the long term period
(Monday through Saturday) at this time.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding may be possible with tonight's high tide
cycle tonight along the south shore bays of Nassau County. A
statement or advy will be issued to address this.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory until 1 AM EDT Sunday for NYZ179.
NJ...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ331-
335.
Small Craft Advisory until 6 AM EDT Sunday for ANZ332-355.
Small Craft Advisory until midnight EDT Sunday night for
ANZ350-353.
&&
AVIATION...JCHazardous weather outlook, Apr 22, 3:53 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service New York NY 353 PM EDT Sat Apr 22 2023 ANZ338-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>178- 232000- New York Harbor-Northern Fairfield-Northern New Haven- Northern Middlesex-Northern New London-Southern Fairfield- Southern New Haven-Southern Middlesex-Southern New London- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- 353 PM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-340-345-350-353-355-370-373-375-232000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- Waters from Moriches Inlet to Montauk Point NY from 20 to 40 nm- Waters from Fire Island Inlet to Moriches Inlet NY from 20 to 40 nm- Waters from Sandy Hook NJ to Fire Island Inlet NY from 20 to 40 nm- 353 PM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ179-232000- Southern Nassau- 353 PM EDT Sat Apr 22 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Apr 22, 6:58 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service New York NY
658 PM EDT Sat Apr 22 2023
NYZ067-222345-
Orange NY-
658 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of Northwest Orange
County through 745 PM EDT...
At 657 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lava to Crandon Lakes. Movement was northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Port Jervis, Huguenot, Unionville and Deerpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 7476 4150 7462 4129 7454 4136 7470
4137 7469 4138 7471 4139 7471 4140 7474
4143 7474 4143 7476 4146 7476 4146 7475
TIME...MOT...LOC 2257Z 223DEG 23KT 4163 7499 4114 7481
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Apr 22, 8:07 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service New York NY
807 PM EDT Sat Apr 22 2023
NJZ002-NYZ067-230100-
Western Passaic NJ-Orange NY-
807 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of western Passaic and
Orange Counties through 900 PM EDT...
At 806 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cuddebackville to near Florida in Orange
County NY. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middletown, West Milford, Ringwood, Port Jervis, Walden, Warwick,
Goshen, Howells, Bloomingdale, Chester, Montgomery, Greenwood Lake,
Florida, Cuddebackville and Otisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
4159 7413 4100 7431 4102 7443 4105 7445
4104 7450 4109 7450 4121 7437 4136 7470
4140 7474 4143 7474 4143 7476 4149 7476
TIME...MOT...LOC 0006Z 211DEG 25KT 4146 7457 4131 7432
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:07 PM EDT | Special Weather Statement | OKX | Orange | 53 min |
| Apr 22, 8:39 PM EDT | Special Marine Warning | OKX | 66 min | |
| Apr 22, 8:41 PM EDT | Special Weather Statement | OKX | Richmond | 49 min |
| Apr 22, 9:03 PM EDT | Areal Flood Advisory | OKX | Orange, Richmond, Rockland | 3 hr |
| Apr 22, 9:12 PM EDT | Special Marine Warning | OKX | 48 min | |
| Apr 22, 9:23 PM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond, Rockland | 52 min |
| Apr 22, 9:27 PM EDT | Special Marine Warning | OKX | 48 min | |
| Apr 22, 9:30 PM EDT | Special Weather Statement | OKX | Suffolk | 30 min |
| Apr 22, 9:36 PM EDT | Special Marine Warning | OKX | 24 min | |
| Apr 22, 10:01 PM EDT | Special Marine Warning | OKX | 59 min | |
| Apr 22, 10:22 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 113 min |
| Apr 22, 11:00 PM EDT | Special Marine Warning | OKX | 30 min | |
| Apr 22, 11:19 PM EDT | Special Weather Statement | OKX | Nassau | 26 min |
| Apr 22, 11:45 PM EDT | Special Marine Warning | OKX | 60 min | |
| Apr 23, 12:04 AM EDT | Areal Flood Advisory | OKX | Bronx, Nassau, Queens | 3 hr |
| Apr 23, 1:55 AM EDT | Areal Flood Advisory | OKX | Orange, Rockland, Westchester | 80 min |
| Apr 23, 5:31 AM EDT | Small Craft Advisory | OKX | 26 hr | |
| Apr 23, 6:35 PM EDT | Special Weather Statement | OKX | Orange | 40 min |
| Apr 23, 7:17 PM EDT | Special Weather Statement | OKX | Bronx, Rockland, Westchester | 43 min |
| Apr 23, 7:55 PM EDT | Special Weather Statement | OKX | Westchester | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Severe Thunderstorm Warnings in New Jersey, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.